University of Illinois at Chicago
Browse
Priapism Associated With the Addition of Hydroxyzine to Risperidone-A Case Report.pdf (460.41 kB)

Priapism Associated With the Addition of Hydroxyzine to Risperidone: A Case Report.

Download (460.41 kB)
journal contribution
posted on 2024-05-14, 18:33 authored by Zane ElfessiZane Elfessi, Archana JhawarArchana Jhawar, Julie Martino
Background: Hydroxyzine hydrochloride is a piperazine derivative antihistamine that is used in the treatment of anxiety. Its tendency to cause somnolence makes it an attractive option for patients with anxiety-induced insomnia. Despite its antihistamine activity, hydroxyzine is noted to have alpha-adrenergic antagonism activity. Other alpha-adrenergic inhibitors have been implicated in medication-induced priapism, including risperidone. Risperidone is a second-generation antipsychotic that primarily blocks serotonin and dopamine receptors, while also inhibiting alpha-1 and alpha-2 receptors with high affinity. Objective: We report a case of a first-of-its-kind case report of a patient who was stable on risperidone and presented with priapism after taking hydroxyzine nightly for the previous 10 days. Results: A 35-year-old male with a past psychiatric history of depression, generalized anxiety disorder, schizoaffective disorder, presented to the emergency department with priapism for 15 hours that required intracaveronsal phenylephrine hydrochloride and manual drainage to achieve detumescence. The patient was on a stable dose risperidone but reported taking hydroxyzine 50 mg nightly for anxiety and insomnia 10 days prior to emergency department admission. Upon resolution of the priapism, the patient stopped hydroxyzine, but continued risperidone. The patient had another prolonged erection 10 days after stopping hydroxyzine; however, he reported that it resolved spontaneously without intervention after 4 hours. Conclusion: This case report demonstrates the risk of addition of hydroxyzine to antipsychotics which can result in an increased risk of priapism or prolonged episodes.

History

Citation

Elfessi, Z., Jhawar, A.Martino, J. (2023). Priapism Associated With the Addition of Hydroxyzine to Risperidone: A Case Report. Journal of Pharmacy Practice, 37(3), 8971900231175704-. https://doi.org/10.1177/08971900231175704

Publisher

SAGE Publications

Language

  • en

issn

0897-1900